Wyoming, 2018Hail in Wyoming, June 15, 2018
June 15, 2018 · NWS RIW · 2 events in 2 counties and zones
A thunderstorm developed explosively over northeastern Natrona County and brought large hail to portions of northeast Natrona and southeastern Johnson County. The largest hail fell in Midwest where hail the size of golf balls fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed explosively over northeastern Natrona County and brought large hail to portions of northeast Natrona and southeastern Johnson County. The largest hail fell in Midwest where hail the size of golf balls fell. The storm weakened slightly sa it moved into Johnson County but still produced nickel size hail around Linch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 15, 2:32 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 15, 2:32 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
332 PM MDT Fri Jun 15 2018
.SHORT TERM...(This evening through Monday)
Issued at 331 PM MDT Fri Jun 15 2018
...Increasing heavy rains possible through Monday...
An incoming Pacific low pressure trough digging into the Pacific
Northwest will deepen and stall out over southern Idaho through
Monday, ingesting remnant moisture from hurricane Bud. This
produces rather excessive precipitation amounts through Monday.
Cooler temperatures with areas of showers and isolated
thunderstorms will be over the north areas with higher relative
humidity. The central and south will have less moisture and lower
relative humidity with warmer temperatures and breezy to windy
areas. The showers and thunderstorms will increase and slowly
spread south on Saturday as the north becomes increasingly wet and
colder with high elevation mountains snow possible. Sunday is
expected to be the wettest with cooler temperatures and lower
precipitation on Monday. This is a very dynamic storm scenario.
total rainfall amounts of 1 to 2 inches are possible with local
3 inch amounts in the mountains.
.LONG TERM...(Monday night through Friday)
Issued at 331 PM MDT Fri Jun 15 2018
The extended forecast remains cool and wet with the upper low
gradually opening up and drifting east through Wednesday, but
troughing could remain over the northern and central Rockies
through Friday. Temperatures are expected to gradually warm
Friday. There is increased uncertainty in the extended forecast
the the position and strength of the upper low.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday)
Issued at 331 PM MDT Fri Jun 15 2018
VFR conditions are expected through the forecast period at the TAF
sites with the exception of KCPR and KCOD, where MVFR ceilings will
be predominant until around 07Z at KCPR and 15Z at KCOD. Will linger
any precip into the Saturday afternoon hours from KBPI-KJAN through
to KWRL and KCOD. Other than VCSH, the rest of the TAF sites will
see precip ending by around 15Z Saturday.
Will keep winds from the west to the northwest from a KBPI-KRIW to
north of a KCPR line. Have increased southwest winds at KCPR after
18Z.
&&
.FIRE WEATHER...
Issued AT 331 PM MDT Fri Jun 15 2018
...Increasing heavy rains possible through Monday...
An incoming Pacific low pressure trough digging into the Pacific
Northwest will deepen and stall out over southern Idaho through
Monday, ingesting remnant moisture from hurricane Bud. This
produces rather excessive precipitation amounts through Monday.
Cooler temperatures with areas of showers and isolated
thunderstorms will be over the north areas with higher relative
humidity. The central and south will have less moisture and lower
relative humidity with warmer temperatures and breezy to windy
areas. The showers and thunderstorms will increase and slowly
spread south on Saturday as the north becomes increasingly wet and
colder with high elevation mountains snow possible. Sunday is
expected to be the wettest with cooler temperatures and lower
precipitation on Monday. This is a very dynamic storm scenario.
total rainfall amounts of 1 to 2 inches are possible with local
3 inch amounts in the mountains.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Troutman
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 15, 12:48 AM MST, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
148 AM MDT Fri Jun 15 2018
WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
148 AM MDT Fri Jun 15 2018
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Isolated thunderstorms mainly across northern and western Wyoming.
Strong thunderstorms with hail and strong wind possible in
northern Wyoming
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Wednesday...Isolated to scattered thunderstorms
each day. Significant rain possible at times especially Sunday and
Monday especially across the Absaroka, northern Wind River
Mountains and adjacent foothills. Several inches of snow could
fall above eleven thousand feet, late Sunday night through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.
In the hours before
Special weather statement, Jun 15, 1:14 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
214 PM MDT FRI JUN 15 2018
WYZ008-152045-
Bighorn Mountains West-
214 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BIG HORN COUNTY
UNTIL 245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Wheel, or 18 miles east of Lovell, moving northeast at 30
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Big
Horn County, including the following locations... Porcupine
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4498 10788 4493 10788 4490 10785 4489 10786
4487 10786 4484 10783 4482 10782 4477 10800
4483 10808 4488 10809 4492 10818 4500 10797
4500 10791
TIME...MOT...LOC 2013Z 239DEG 38KT 4484 10801
TroutmanSpecial weather statement, Jun 15, 2:02 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
302 PM MDT FRI JUN 15 2018
WYZ002-003-152130-
Cody Foothills-Absaroka Mountains-
302 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
330 PM MDT...
At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Washakie Needles, or 21 miles southwest of Meeteetse,
moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Park
County, including the following locations... Sunshine Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4408 10876 4408 10879 4403 10879 4399 10889
4399 10892 4398 10892 4385 10925 4401 10937
4430 10889
TIME...MOT...LOC 2101Z 241DEG 21KT 4397 10923
TroutmanSpecial weather statement, Jun 15, 2:43 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
343 PM MDT FRI JUN 15 2018
WYZ003-004-152215-
North Big Horn Basin-Cody Foothills-
343 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 415 PM MDT...
At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Meeteetse Rim, or 13 miles northeast of Meeteetse,
moving east at 50 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Otto around 405 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4425 10798 4417 10841 4417 10855 4414 10856
4412 10866 4429 10875 4451 10824
TIME...MOT...LOC 2142Z 249DEG 45KT 4424 10861
TroutmanSpecial weather statement, Jun 15, 3:10 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
410 PM MDT FRI JUN 15 2018
WYZ004-008-152245-
North Big Horn Basin-Bighorn Mountains West-
410 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 445
PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
Otto, or 9 miles west of Basin, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Basin around 420 PM MDT.
Greybull around 425 PM MDT.
Shell around 440 PM MDT.
Shell Canyon around 445 PM MDT.
Other locations impacted by this storm include Greybull South Big
Horn County Airport, Emblem, and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4433 10825 4448 10848 4481 10792 4451 10761
TIME...MOT...LOC 2210Z 232DEG 38KT 4442 10822
McDonald
Special weather statement, Jun 15, 3:44 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Riverton WY
444 PM MDT FRI JUN 15 2018
WYZ004-008-152300-
North Big Horn Basin-Bighorn Mountains West-
444 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 500
PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Shell Canyon, or 21 miles northeast of Greybull,
moving northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Big Horn
County, including the following locations... Porcupine Campground and
Bald Mountain Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4486 10784 4483 10783 4482 10782 4479 10783
4477 10775 4471 10774 4471 10768 4469 10769
4468 10767 4470 10762 4466 10753 4456 10773
4471 10807 4487 10787
TIME...MOT...LOC 2244Z 232DEG 49KT 4471 10776
McDonaldSpecial weather statement, Jun 15, 4:13 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
513 PM MDT FRI JUN 15 2018
WYZ020-160000-
Natrona County Lower Elevations-
513 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
600 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Edgerton, or 34 miles southeast of Kaycee, moving northeast at 10
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted by this storm...
Edgerton and Midwest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4317 10626 4336 10637 4350 10616 4349 10608
4342 10607 4323 10607
TIME...MOT...LOC 2312Z 230DEG 7KT 4333 10620
McDonaldHail, Natrona
- When
- June 15, 4:22 PM MST to 4:40 PM MST
- Where
- Natrona County, Midwest to 4.49 mi N of Midwest
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.420, -106.280
Hail ranging from the size of nickels to golf balls fell in and around Midwest.
Hail, Johnson
- When
- June 15, 4:40 PM MST to 4:50 PM MST
- Where
- Johnson County, 5 mi SE of Linch to Linch
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.549, -106.129
Nickel size hail was reported in the vicinity of Linch.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 15 to 19, 201845 injured · 4 events
- Rip Current in North Carolina, June 15, 20181 death · 1 event
- Flood and Hail in Michigan, June 15, 2018$350,000 · 60 kt wind · 10 events
- Damaging Winds and Lightning Strike in Florida, June 15 to 16, 2018$151,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 15, 2018$57,000 · 1 in hail · 13 events
- Flash Flood and Hail in Wisconsin, June 15 to 16, 2018$50,000 · 0.75 in hail · 2 events
- Damaging Wind and Lightning Strike in Florida, June 15, 2018$45,000 · 2 events
- Flash Flooding and Hail in Wisconsin, June 15, 20181.75 in hail · 23 events
- Flood and Hail in Illinois, June 15, 2018$18,000 · 1.5 in hail · 4 events
- Flash Flooding and Hail in Minnesota, June 15, 20181.75 in hail · 11 events
- Hail and Damaging Winds in South Carolina, June 15, 2018$200 · 56 kt wind · 8 events
- Flash Flooding and Flooding in Illinois, June 15, 2018$5,000 · 0.88 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757051, 757052.